Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

Provera and Still No Bleeding after 24 days??

03/05/2010

Question:

Jan-10-2010 I started my period which lasted till Jan-20-2010. Jan-20-2010 I went to the doctor due to abnormal period. Before Jan my periods have always been normal every month. The doctor prescribed me Provera 10mg for 10 days. My last pill was Jan-30-2010 and it is now 24 days and still no period. I have had sore breasts and cramping for 2 weeks now. I have taken an HPT around Feb-17-2010 which was negative. I don`t know what could be wrong and I need advice. I have seen my doctor Feb-17-2010 but all she told me was to wait for my period. She never checked me. Please what are some reasons for this? Could I have gotten pregnant after provera or what?

I am in need of any help. I`ve researched and all but I can`t find any reasoning for this!

Answer:

Provera, or medroxyprogesterone acetate, is a synthetic progesterone, which is the kind of hormone that the ovary produces when ovulation takes place.  Sometimes a woman does not have a period because she did not ovulate, and then the Provera will bring on a period, just like the ovary would have if ovulation occurred.

The progesterone will not bring on a period if the lining of the uterus did not grow enough tissue to bleed, though.  This might be the case if the woman is not producing enough estrogen, if it was too soon after a previous period, or if the woman was already on a medication with progesterone, like a birth control pill or shot. 

Provera is not strong enough to prevent pregnancy, though, and it is possible to get pregnant while taking it.  Whenever a woman is late for a period and has been sexually active, pregnancy is always a possibility.

For more information:

Go to the Women's Health health topic, where you can:

Response by:

Jonathan  A Schaffir, MD Jonathan A Schaffir, MD
Clnical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University